Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 241, NWS Dodge City, KS

June 22, 1996Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 1996, 1:08 AM MDT for Hamilton County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1996, 1:08 AM MDT (07:08 UTC)
Expired
Jun 22, 1996, 2:10 AM MDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2938 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 220708
SVRDDC
KSC075-220810-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
208 AM CDT SAT JUN 22 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 210 AM MDT (310 AM CDT)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SOUTHERN HAMILTON COUNTY
 
AT 104 AM MDT (204 AM CDT)...DOPPLER RADAR AND SPOTTER REPORTS
INDICATED SEVERE THUNDERSTORMS CONTINUED OVER SOUTHERN HAMILTON.
THE STRONGEST STORMS WERE LOCATED 4 MILES WEST OF KENDALL OR 4 MILES
SOUTHEAST OF SYRACUSE.  OTHER SEVERE THUNDERSTORMS EXTEND SOUTHWEST
FROM THERE TO THE COLORADO BORDER OR 15 MILES SOUTHWEST OF SYRACUSE.

LAW ENFORCEMENT REPORTS INDICATED THESE STORMS HAVE PRODUCED
UP TO GOLFBALL SIZED HAIL.  THE STORMS CONTINUE TO MOVE SLOWLY
NORTHEAST AT 5 TO 10 MPH.  QUARTER TO GOLFBALL SIZED HAIL FELL 8
MILES SOUTH OF SYRACUSE AT 1249 AM MDT.

THE STORMS WILL ALSO CONTINUE TO DROP VERY HEAVY RAIN.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR ZOF YOUR
HOME OR BUSINESS.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

SEARCY/STOUT
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM MDT, 10 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 2:55 PM MDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT FRI JUN 21 1996

FORECAST CHALLENGE IS TRW CHANCE TNGHT IN N AND TOMORROW NIGHT AND
SUNDAY IN NW.

CONVECTION IN COLORADO AT 20Z IN ASSOCIATION WITH S/W AROUND
PERIPHERY OF UPPER HIGH WILL PROBABLY SHIFT SLIGHTLY S OF E
INTO THE CENTRAL PLAINS AND MAY CLIP OUR NORTHERNMOST CWA
COUNTIES TNGT. FWC POP AT RSL IS 30 AND ETA AVN GRIDDED DATA DO
INDICATE SLIGHTLY COOLER 70H TEMPS AND HIGHER THETA E THAT AREA.
WENT WITH SLIGHT CHC N TNGT.

KEPT 20 POP TRW SATURDAY IN SAME AREA FOR SIMILAR REASONING AND
STATIONARY FRONT MAY DRIFT FARTHER S INTO NRN KANSAS DUE TO
TONIGHTS CONVECTION.
                                                                               DDECIDED TO PUT 20 POP SAT NGHT NW COUNTIES DUE TO MODELS INDICATING
SOME EROSION OF UPPER HIGH AND SLIGHTLY COOLER TEMPS ALOFT.
LEFT OUT POP ON SUNDAY AS AVN INDICATING SOME STRENGTHENING AGAIN
OF UPPER HIGH AND FWC POPS SO LOW.

WENT LOWER TNGT ON MINS THEN LAST NIGHT DUE TO LOWER DEW POINTS
AND PROBABLY LESS WIND. WENT WITH PERSISTENCE SATURDAY AND SUNDAY.

DDC 068/097 072/097 070 000
GCK 067/099 072/099 069 001
EHA 066/101 069/101 068 001
LB6L 068/098 072/098 070 00-
HYS 070/098 073/098 072 222
P28 072/102 073/101 073 000

CICCONE

In the hours before

Special weather statement, Jun 21, 11:51 PM MDT, 1 hour 17 minutes before
KSZ030-043-044-045-062-063-064-074-075-076-077-078-084-085-086-
087-088-220615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1249 AM CDT SAT JUN 22 1996

...SEVERE THUNDERSTORM WATCH #660 CANCELLED FOR PORTIONS OF WESTERN
KANSAS...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM CDT HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES:

STANTON...MORTON...KEARNY...GRANT...STEVENS...SCOTT...LANE...
FINNEY...HASKELL...SEWARD...GRAY...MEADE...TREGO...NESS...
HODGEMAN...FORD...CLARK.

PARKIN
Local storm report, Jun 22, 12:55 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...PART 1
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
154 AM CDT SAT JUN 22 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    JOHNSON                   KS   WIND DAMAGE
06/21/96   STANTON                        NUMEROUS POWER LINES DOWN

0816 PM    JOHNSON                   KS   70 MPH TSTM GUST
06/21/96   STANTON                        REPORTED BY AGTAP SPOTTER

0817 PM    9 SSW KENDALL             KS   84 MPH TSTM GUST
06/21/96   HAMILTON                       REPORTED BY WIND EQUIPMENT

0819 PM    JOHNSON                   KS   .75 INCH HAIL
06/21/96   STANTON

0825 PM    2 SW RICHFIELD            KS   60 MPH TSTM GUST
06/21/96   MORTON

0830 PM    17 WSW LAKIN              KS   83 MPH TSTM GUST
06/21/96   KEARNY                         REPORTED BY WIND EQUIPMENT

0830 PM    4 W RICHFIELD             KS   .75 INCH HAIL
06/21/96   MORTON                         .75 INCH RAIN IN 25
                                          MINUTES

0831 PM    8 N BIG BOW               KS   75 MPH TSTM GUST
06/21/96   STANTON                        4 INCH DIA LIMBS DOWN

0840 PM    10 E ULYSSES              KS   .88 HAIL
06/21/96   GRANT

0840 PM    10 E ULYSSES              KS   60 MPH TSTM GUST
06/21/96   GRANT

0857 PM    LAKIN WHITE ARPT          KS   71 MPH TSTM GUST
06/21/96   KEARNY

0902 PM    HOLCOMB                   KS   60 MPH TSTM GUST
06/21/96   FINNEY

0910 PM    8 NE HICKOK               KS   82 MPH TSTM GUST RECORDED
06/21/96   GRANT                          BY WIND EQUIPMENT.  SHINGLES
                                          OFF HOUSE

0915 PM    15 S GARDEN CITY          KS   80 MPH TSTM GUST ON HWY 83
06/21/96   FINNEY

0917 PM    3 SSW SUBLETTE            KS   60 MPH TSTM GUST
06/21/96   HASKELL

0920 PM    2 W ULYSSES               KS   WIND DAMAGE
06/21/96   GRANT                          ROOF BLOWN OFF A BOWLING
                                          ALLEY.  POWER LINES DOWN

0930 PM    1 NE GARDEN CITY          KS   .88 INCH HAIL
06/21/96   FINNEY                         60 MPH WIND

0930 PM    11 NNE SUBLETTE           KS   WIND DAMAGE
06/21/96   HASKELL                        6 INCH DIA TREE LIMBS DOWN
                                          POWER LINES DOWN

0935 PM    15 NNW LIBERAL            KS   NON TSTM WINDS
06/21/96   SEWARD                         OUTFLOW FROM DISTANT
                                          THUNDERSTORMS

0938 PM    GARDEN CITY               KS   101 MPH TSTM GUST
06/21/96   FINNEY                         MEASURED BY WIND EQUIPMENT
                                          ON THE NORTHEAST SIDE OF
                                          TOWN

0945 PM    5 NNW MONTEZUMA           KS   63 MPH TSTM GUST
06/21/96   GRAY

0946 PM    1 NW PIERCEVILLE          KS   60 MPH TSTM GUST
06/21/96   FINNEY

0953 PM    CIMARRON                  KS   60 MPH TSTM GUST...POWER OUT
06/21/96   GRAY

0952 PM    5 S INGALLS               KS   62 MPH TSTM GUST
06/21/96   GRAY

0955 PM    SATANTA                   KS   NON TSTM WINDS
06/21/96   HASKELL                        HIGH WIND BEHIND EXITING
                                          STORMS - WAKE LOW

1000 PM    SUBLETTE                  KS   WIND DAMAGE
06/21/96   HASKELL                        NUMEROUS REPORTS OF POWER
                                          LINES DOWN...TREES DOWN
                                          AND BUILDING DAMAGE

1009 PM    3 NW BEELER               KS   84 MPH TSTM GUST
06/21/96   NESS                           ALSO HAD HAIL

1009 PM    3 NW BEELER               KS   1 INCH HAIL
06/21/96   NESS

1012 PM    3 WNW DODGE AIRPORT       KS   80 MPH TSTM GUST
06/21/96   FORD

1016 PM    KALVESTA                  KS   101 MPH TSTM GUST
06/21/96   FINNEY                         8 INCH DIA TREES DOWN.
                                          POWER LINES DOWN.

1019 PM    DODGE CITY                KS   WIND DAMAGE
06/21/96   FORD                           WINDOWS BROKEN BY HIGH
                                          WIND

1025 PM    11 WNW JETMORE            KS   70 MPH TSTM GUST
06/21/96   HODGEMAN

1026 PM    14 W JETMORE              KS   WIND DAMAGE
06/21/96   HODGEMAN                       OUTBUILDING DESTROYED BY
                                          HIGH WIND

1050 PM    15 SE NESS CITY           KS   70 MPH TSTM GUST
06/21/96   NESS COUNTY

1020 PM    14 W JETMORE              KS   70 MPH TSTM GUST
06/21/96   HODGEMAN

1027 PM    JETMORE                   KS   61 MPH TSTM GUST
06/21/96   HODGEMAN                       REPORTED BY WEATHER LAB

1041 PM    JETMORE                   KS   95 MPH TSTM GUST
06/21/96   HODGEMAN                       REPORTED BY KSN WEATHER
                                          LAB...SUSTAINED WIND OF 80
                                          MPH. POWER LINES DOWN...SEMI
                                          OVERTURNED.

1053 PM    NESS CITY                 KS   60 MPH TSTM GUST
06/21/96   NESS

1058 PM    11 NNW BURDETT            KS   70 MPH TSTM GUST
06/21/96   PAWNEE

1115 PM    OFFERLE                   KS   60 MPH TSTM GUST
06/21/96   EDWARDS

1115 PM    LEWIS                     KS   60 MPH TSTM GUST
06/21/96   EDWARDS

1116 PM    1 E RUSH CENTER           KS   TORNADO
06/21/96   RUSH                           REPORT OF A POSSIBLE
                                          TORNADO

1122 PM    BURDETT                   KS   62 MPH TSTM GUST
06/21/96   PAWNEE                         REPORT BY WIND EQUIPMENT

1140 PM    JETMORE                   KS   60 MPH TSTM GUST
06/21/96   HODGEMAN                       WAKE LOW WIND BEHIND
                                          EXITING STORMS

1141 PM    14 SSW SYRACUSE           KS   1 INCH HAIL
06/21/96   HAMILTON                       REPORT BY AGTAP

1143 PM    JETMORE                   KS   NON TSTM WINDS
06/21/96   HODGEMAN                       HIGH WIND IN THE WAKE LOW
                                          AREA BEHIND EXITING
                                          THUNDERSTORMS

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:45 PM MDTSevere Thunderstorm WarningDDCHamilton50 min
Jun 21, 6:55 PM MDTSevere Thunderstorm WarningDDCMorton45 min
Jun 21, 7:13 PM MDTSevere Thunderstorm WarningDDCStanton47 min
Jun 21, 7:26 PM MDTSevere Thunderstorm WarningDDCHaskell49 min
Jun 21, 7:26 PM MDTSevere Thunderstorm WarningDDCKearny44 min
Jun 21, 7:30 PM MDTSevere Thunderstorm WarningDDCGrant50 min
Jun 21, 7:55 PM MDTSevere Thunderstorm WarningDDCFinney60 min
Jun 21, 8:02 PM MDTSevere Thunderstorm WarningDDCScott28 min
Jun 21, 8:05 PM MDTSevere Thunderstorm WarningDDCMorton50 min
Jun 21, 8:11 PM MDTSevere Thunderstorm WarningDDCGrant, Kearny64 min
Jun 21, 8:12 PM MDTSevere Thunderstorm WarningDDCHaskell48 min
Jun 21, 8:16 PM MDTSevere Thunderstorm WarningDDCGray64 min
Jun 21, 8:40 PM MDTTornado WarningDDCGray50 min
Jun 21, 8:50 PM MDTSevere Thunderstorm WarningDDCFord60 min
Jun 21, 9:07 PM MDTSevere Thunderstorm WarningDDCHodgeman, Lane, Ness63 min
Jun 21, 9:10 PM MDTSevere Thunderstorm WarningDDCFinney50 min
Jun 21, 9:20 PM MDTSevere Thunderstorm WarningDDCGray45 min
Jun 21, 9:29 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee56 min
Jun 21, 9:31 PM MDTSevere Thunderstorm WarningDDCHamilton49 min
Jun 21, 9:43 PM MDTSevere Thunderstorm WarningDDCTrego47 min
Jun 21, 9:58 PM MDTSevere Thunderstorm WarningDDCRush62 min
Jun 21, 10:15 PM MDTSevere Thunderstorm WarningDDCHodgeman, Ness45 min
Jun 21, 10:23 PM MDTSevere Thunderstorm WarningDDCPawnee47 min
Jun 21, 10:31 PM MDTSevere Thunderstorm WarningDDCEllis, Trego64 min
Jun 21, 10:44 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton46 min
Jun 21, 11:00 PM MDTSevere Thunderstorm WarningDDCRush55 min
Jun 21, 11:07 PM MDTSevere Thunderstorm WarningDDCKearny48 min
Jun 21, 11:28 PM MDTSevere Thunderstorm WarningDDCHamilton47 min
Jun 22, 12:18 AM MDTSevere Thunderstorm WarningDDCHamilton47 min
Jun 22, 5:37 PM MDTSevere Thunderstorm WarningDDCStanton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.